Annals of Applied Probability

Gaussian limits for random measures in geometric probability

Yu. Baryshnikov and J. E. Yukich

Full-text: Open access


We establish Gaussian limits for general measures induced by binomial and Poisson point processes in d-dimensional space. The limiting Gaussian field has a covariance functional which depends on the density of the point process. The general results are used to deduce central limit theorems for measures induced by random graphs (nearest neighbor, Voronoi and sphere of influence graph), random sequential packing models (ballistic deposition and spatial birth–growth models) and statistics of germ–grain models.

Article information

Ann. Appl. Probab., Volume 15, Number 1A (2005), 213-253.

First available in Project Euclid: 28 January 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems
Secondary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]

Gaussian fields cluster measures central limit theorems random Euclidean graphs random sequential packing Boolean models


Baryshnikov, Yu.; Yukich, J. E. Gaussian limits for random measures in geometric probability. Ann. Appl. Probab. 15 (2005), no. 1A, 213--253. doi:10.1214/105051604000000594.

Export citation


  • Aldous, D. and Steele, M. J. (2003). The objective method: Probabilistic combinatorial optimization and local weak convergence. In Discrete and Combinatorial Probability (H. Kesten, ed.) 1–72. Springer, Berlin.
  • Avram, F. and Bertsimas, D. (1993). On central limit theorems in geometrical probability. Ann. Appl. Probab. 3 1033–1046.
  • Baryshnikov, Yu. (2000). Supporting-points processes and some of their applications. Probab. Theory Related Fields 117 163–182.
  • Baryshnikov, Yu., Eichelsbacher, P., Schreiber, T. and Yukich, J. E. (2004). Moderate deviations and cluster measures in geometric probability. Preprint.
  • Baryshnikov, Yu. and Yukich, J. E. (2003). Gaussian fields and random packing. J. Statist. Phys. 111 443–463.
  • Baryshnikov, Yu. and Yukich, J. E. (2003). Gaussian fields and generalized spacing statistics. Preprint. Available at
  • Chiu, S. N. and Lee, H. Y. (2002). A regularity condition and strong limit theorems for linear birth-growth processes. Math. Nachr. 241 21–27.
  • Chiu, S. N. and Quine, M. P. (1997). Central limit theory for the number of seeds in a growth model in $\R^d$ with inhomogeneous Poisson arrivals. Ann. Appl. Probab. 7 802–814.
  • Coffman, E. G., Flatto, L., Jelenković, P. and Poonen, B. (1998). Packing random intervals on-line. Algorithmica 22 448–476.
  • Daley, D. J. and Vere-Jones, D. (1988). An Introduction to the Theory of Point Processes. Springer, Berlin.
  • Dvoretzky, A. and Robbins, H. (1964). On the “parking” problem. Publ. Math. Inst. Hung. Acad. Sci. 9 209–224.
  • Hall, P. (1988). Introduction to the Theory of Coverage Processes. Wiley, New York.
  • Heinrich, L. and Molchanov, I. (1999). Central limit theorem for a class of random measures associated with germ-grain models. Adv. in Appl. Probab. 31 283–314.
  • Hitczenko, P., Janson, S. and Yukich, J. E. (1999). On the variance of the random sphere of influence graph. Random Structures Algorithms 14 139–152.
  • Holst, L., Quine, M. P. and Robinson, J. (1996). A general stochastic model for nucleation and linear growth. Ann. Appl. Probab. 6 903–921.
  • Ivanoff, G. (1982). Central limit theorems for point processes. Stochastic Process. Appl. 12 171–186.
  • Labelle, F. and Shewchuk, J. R. (2003). Anisotropic Voronoi diagrams and guaranteed-quality anisotropic mesh generation. In Proceedings of the Nineteenth Annual Symposium on Computational Geometry 191–200. ACM, New York.
  • Leonov, V. P. and Shiryaev, A. N. (1959). On a method of calculation of semi-invariants. Probab. Theory Appl. 4 319–329.
  • Malyshev, V. A. (1975). The central limit theorem for Gibbsian random fields. Soviet Math. Dokl. 16 1141–1145.
  • Malyshev, V. A. and Minlos, R. A. (1991). Gibbs Random Fields. Kluwer, Dordrecht.
  • McGivney, K. and Yukich, J. E. (1999). Asymptotics for Voronoi tessellations on random samples. Stochastic Process. Appl. 83 273–288.
  • Molchanov, I. (1997). Statistics of the Boolean Model for Practitioners and Mathematicians. Wiley, New York.
  • Penrose, M. D. (2003). Random Geometric Graphs. Clarendon, Oxford.
  • Penrose, M. D. and Yukich, J. E. (2001). Central limit theorems for some graphs in computational geometry. Ann. Appl. Probab. 11 1005–1041.
  • Penrose, M. D. and Yukich, J. E. (2002). Limit theory for random sequential packing and deposition. Ann. Appl. Probab. 12 272–301.
  • Penrose, M. D. and Yukich, J. E. (2003). Weak laws of large numbers in geometric probability. Ann. Appl. Probab. 13 277–303.
  • Rényi, A. (1958). On a one-dimensional problem concerning random space-filling. Publ. Math. Inst. Hung. Acad. Sci. 3 109–127.
  • Soshnikov, A. (2003). Gaussian limit for determinantal random point fields. Ann. Probab. 30 171–187.
  • Stoyan, D., Kendall, W. and Mecke, J. (1995). Stochastic Geometry and Its Applications, 2nd ed. Wiley, New York.
  • Stoyan, D. and Stoyan, H. (1994). Fractals, Random Shapes and Point Fields. Wiley, New York.
  • Sudbury, A. (2001). Annihilating and deposition processes leading to exponential series. Preprint.
  • Yukich, J. E. (1998). Probability Theory of Classical Euclidean Optimization Problems. Lecture Notes in Math.
  • Springer, Berlin.